Alert archive / New York / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 157, NWS Binghamton, NY

June 28, 20114 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 28, 2011, 6:43 PM EDT for 4 counties in New York. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2011, 6:43 PM EDT (22:43 UTC)
Expired
Jun 28, 2011, 7:30 PM EDT
In force
47 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Broome County, NY, Chenango County, NY, Cortland County, NY, Tioga County, NY

The radar

The Binghamton radar (KBGM), 19 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 6:53 PM EDTTSTM WND DMGLisle, NYTREES DOWN ON ROUTE 11
Jun 28, 6:53 PM EDTTSTM WND DMGWhitney Point, NYTREES DOWN ON ROUTE 26
Jun 28, 7:34 PM EDTTSTM WND DMG2 Nw Greene, NYSEVERAL TREES DOWN ON RACE RD...COUNTY RT 3A AND ROUTE 12
Jun 28, 7:40 PM EDTHAIL 0.75Greene, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WUUS51 KBGM 282243
SVRBGM
NYC007-017-023-107-282330-
/O.NEW.KBGM.SV.W.0157.110628T2243Z-110628T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
643 PM EDT TUE JUN 28 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BROOME COUNTY IN CENTRAL NEW YORK...
  SOUTHERN CHENANGO COUNTY IN CENTRAL NEW YORK...
  SOUTHEASTERN CORTLAND COUNTY IN CENTRAL NEW YORK...
  NORTHEASTERN TIOGA COUNTY IN CENTRAL NEW YORK...

* UNTIL 730 PM EDT.

* AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM MARATHON TO LISLE TO
  RICHFORD...AND MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LISLE BY 650 PM EDT...
  BERKSHIRE BY 652 PM EDT...
  SMITHVILLE FLATS BY 702 PM EDT...
  NANTICOKE BY 704 PM EDT...
  WHITNEY POINT BY 714 PM EDT...
  OXFORD AND BRISBEN BY 718 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4237 7540 4213 7569 4230 7642 4232 7641
      4230 7625 4234 7624 4238 7613 4250 7598
      4250 7540 4241 7538
TIME...MOT...LOC 2243Z 270DEG 26KT 4244 7593 4238 7600
          4235 7610 4234 7628

$$

MLJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:56 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 28, 2:56 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
256 PM EDT TUE JUN 28 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TONIGHT...BRINGING A FEW SHOWERS
AND THUNDERSTORMS. HIGH PRESSURE WILL SLOWLY BUILD OVER THE REGION
WEDNESDAY AND THURSDAY...WITH DRY...COOLER...AND LESS HUMID
WEATHER. STARTING FRIDAY AND LASTING INTO NEXT WEEKEND...IT
APPEARS THAT HEAT AND HUMIDITY WILL GRADUALLY RETURN.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
215 PM UPDATE... STILL EXPECTING A BKN LN OF SHRA/TSRA TO MARCH
THROUGH CNTRL NY/NE PA LATE THIS AFTN/ERLY EVE. COMBINATION OF
UNSTABLE AMS (1000-1500 ML CAPES) AND IMPROVING DEEP-LYRD SHEAR
(0-6 KM VALUES OF 30-35 KT) COULD BE ENOUGH FOR A FEW STG/SVR
STORMS...SPCLY IN VIEW OF FORCING FROM UPPER-LVL TROUGH/SFC FRNT.

LATER TONIGHT...AFTER 03Z...AS FROPA OCCURS FROM W TO E...SHRA
SHOULD COME TO AN END...WITH SKIES BECOMING PTLY CLDY. DESPITE
LCLLY WET GRND FROM RAINFALL...LWRG DEW PTS/DRYING ALOFT SHOULD
PRECLUDE MUCH IN THE WAY OF FOG FORMATION OVERNIGHT/EARLY WED.

1 PM UPDATE... AS EXPECTED...TSRA ARE FORMING ACROSS WRN NY/PA
AND BACK OVER SRN ONT ATTM...COINCIDENT WITH LK BREEZE CONV BNDRYS
AND THE MAIN SYNOPTIC COLD FRNT. ALSO AS ANTICIPATED...CLDS ARE IN
THE PROCESS OF THINNING OUT...WITH DRY AIR ALOFT ADVANCING INTO
THE NORTHEASTERN U.S.

AS OF 16Z...ML CAPES HAVE REACHED 500-1000 ACRS THE WRN HALF OF
NY/PA...WITH SOME FURTHER DESTABILIZATION EXPECTED THIS AFTN (LKLY
REACHING 1000-1500). THROUGH EARLY AFTN...VERT SHEAR SHOULD REMAIN
WEAK...BUT THIS MAY ALSO INCREASE LTR IN THE DAY...AS A LRG SCALE
UPPER-LVL TROUGH APPCHS.

BOTTOM LN...STILL ANTICIPATING AN INCRS IN SHRA/TSRA WITH
TIME...WITH POPS IN THE LKLY/NUMEROUS RANGES BETWEEN ABOUT 21Z AND
02Z. CONVECTION SHOULD MOVE TO THE E THEREAFTER...FOLLOWING SFC FROPA.
BEST CHC OF STG/SVR STORMS WOULD PROBABLY BE LATER IN THE DAY...AS
SHEAR IMPROVES. SPC HAS ADDED OUR CWA TO THE SLGT RISK AREA FOR
SVR THIS AFTN/EVE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
230 PM UPDATE... STILL A QUIET PD FORESEEN OVERALL.

LINGERING UPPER-LVL TROUGH FROM SERN CANADA INTO NRN NEW ENG/NE NY
ON WED MAY TOUCH OFF A FEW DIURNALLY ENHANCED
SHRA/TSRA...PRIMARILY ACROSS THE NRN FINGER LKS/MOHAWK VLY/SRN TUG
HILL ZNS. MAINLY DRY WX ANTICIPATED ELSEWHERE.

WED NGT THROUGH FRI...HEIGHTS BUILD ACROSS THE ERN U.S...AS A
RIDGE EXPANDS FROM THE MIDDLE OF THE COUNTRY. THIS SHOULD LEAD TO
RAIN-FREE CONDITIONS...WITH A DAY TO DAY WARMING TREND IN TEMPS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A WARM FRONT FRONT PASSAGE IS STILL FORECAST FOR FRIDAY NIGHT WITH
THE COLD FRONT MOVING THROUGH SATURDAY. THIS BRINGS CHANCES OF
SHOWERS AND THUNDERSTORMS. SOME LINGERING SHOWERS MAY EXIST INTO EARLY
SUNDAY WITH THE UPPER TROF MOVING ACROSS. ZONAL FLOW SETS UP
ALLOWING FOR FAST MOVEMENT OF SHORT-WAVES ACROSS THE AREA. TIMING
BECOMES LESS CERTAIN BUT THE CHANCE OF SCATTERED SHOWERS AND
AFTERNOON/EVENING THUNDERSTORMS RETURN FOR THE FOURTH OF JULY AND TUESDAY.

TEMPERATURE FIELDS LOOK TO BE SEASONAL FOR THIS TIME OF YEAR WITH
DAYTIME READINGS IN THE LOW TO MID 80S AND LOWS IN THE MID 50S-MID
60S.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
GENERALLY VFR ACROSS THE AREA THIS AFTERNOON WITH SOME SCATTERED
MVFR CIGS AND A FEW LIGHT SHOWERS. THUNDERSTORMS ARE DEVELOPING
ALONG A PRE-FRONTAL TROUGH IN THE KROC TO KYNG LINE AT 1730Z. THIS
LINE IS EXPECTED TO MOVE EAST ACROSS THE AREA OVER THE NEXT FEW
HOURS. SOME OF THESE STORMS MAY PRODUCE STRONG GUSTY WINDS AND
HAIL. ADDITIONAL SHOWERS AND POSSIBLE THUNDERSTORMS ARE WITH THE
FRONT WHICH IS OVER WESTERN LAKE ONTARIO AND OVER LAKE ERIE. THE
FRONT WILL MOVE EAST PASSING THROUGH KRME KBGM AND KAVP BY
ABOUT 02Z. UPPER LEVEL LOW NORTH OF LAKE HERON WILL MOVE TO NORTH
OF EASTERN LAKE ONTARIO BY MORNING. THIS MEANS THAT CLOUDS WILL
REMAIN OVER THE AREA TONIGHT WITH SOME MVFR CIGS POSSIBLE AND A
FEW AREAS OF LIGHT FOG. CIGS SHOULD BE VFR BY LATE MORNING.

WINDS MAINLY SW 5-10 KTS...BECOMING LIGHT SW THIS EVENING AND THEN
W TO NW 5 TO 10 KT WEDNESDAY.

OUTLOOK...

WEDNESDAY NIGHT THRU FRI NIGHT...VFR...EXCEPT IFR VALLEY FOG
EARLY AM.

SAT INTO SUN...MVFR PSBL IN SHOWERS AND TSTMS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...BMW
AVIATION...BMW
Hazardous weather outlook, Jun 28, 1:24 PM EDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
437 AM EDT TUE JUN 28 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-290845-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
438 AM EDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND
CONTINUE THROUGH THIS EVENING. A FEW STORMS COULD PRODUCE STRONG
GUSTY WINDS AND BRIEF HEAVY DOWNPOURS LATE THIS AFTERNOON OR THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MSE

In the hours before

Special weather statement, Jun 28, 4:45 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
445 PM EDT TUE JUN 28 2011

NYZ016>018-282115-
CAYUGA NY-ONONDAGA NY-SENECA NY-
445 PM EDT TUE JUN 28 2011

...STRONG THUNDERSTORM WILL AFFECT CENTRAL SENECA...SOUTHERN CAYUGA
AND WEST CENTRAL ONONDAGA COUNTIES...

* AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A   STRONG THUNDERSTORM CAPABLE OF GUSTY WINDS UP TO 40 MPH.  THIS
STORM WAS LOCATED NEAR LEVANNA...AND MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MERRIFIELD AND VENICE CENTER AT 455 PM EDT...
  MAPLETON AND SCIPIO CENTER AT 500 PM EDT...
  WYCKOFF AND FLEMING AT 505 PM EDT...
  MELROSE PARK AT 510 PM EDT...
  OWASCO AND NILES AT 515 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE DAMAGING
WINDS.

LAT...LON 4299 7639 4278 7629 4266 7682 4283 7690

RHB
Local storm report, Jun 28, 5:33 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
533 PM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY RAIN       BALDWINSVILLE           43.16N  76.33W
06/28/2011  M0.50 INCH       ONONDAGA           NY   TRAINED SPOTTER

            SPOTTER ALSO REPORTED PEA SIZE HAIL AND THAT THE HALF
            INCH OF RAIN FELL IN 15 MINUTES.

&&

MJN
Special weather statement, Jun 28, 5:36 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
536 PM EDT TUE JUN 28 2011

NYZ018-036-037-282230-
MADISON NY-ONEIDA NY-ONONDAGA NY-
536 PM EDT TUE JUN 28 2011

...STRONG THUNDERSTORM WILL AFFECT EXTREME EAST CENTRAL ONONDAGA...
NORTHERN MADISON AND SOUTHERN ONEIDA COUNTIES...

* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN.  THIS
  STORM WAS LOCATED NEAR CAZENOVIA...AND MOVING EAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE DAMAGING
WINDS.

LAT...LON 4324 7514 4316 7511 4305 7521 4296 7520
      4288 7587 4305 7593

DJP
Special weather statement, Jun 28, 5:48 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
548 PM EDT TUE JUN 28 2011

NYZ009-037-282230-
ONEIDA NY-
548 PM EDT TUE JUN 28 2011

...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ONEIDA COUNTY...

* AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM FORESTPORT TO VERONA...AND MOVING EAST AT 30
  MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  REMSEN AND FLOYD AT 555 PM EDT...
  STITTVILLE AND HOLLAND PATENT AT 600 PM EDT...
  TRENTON AND PROSPECT AT 605 PM EDT...
  TRENTON FALLS AT 610 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE
DAMAGING WINDS.

LAT...LON 4333 7507 4330 7511 4330 7514 4326 7515
      4324 7510 4324 7507 4322 7506 4315 7513
      4312 7566 4348 7519 4349 7509

DJP
Local storm report, Jun 28, 6:29 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
629 PM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     1 S KEUKA PARK          42.60N  77.08W
06/28/2011                   YATES              NY   PUBLIC

            12-14 FOOT BOATS MOVED ABOUT 100 FEET... 20 FOOT BOAT
            TIPPED OVER... LARGE TREE DOWN

&&

BLL
Local storm report, Jun 28, 6:39 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
639 PM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     TRUXTON                 42.72N  76.03W
06/28/2011                   CORTLAND           NY   911 CENTER

            NUMEROUS POLES AND PRIMARY WIRES DOWN

&&

MJN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:59 PM EDTSpecial Weather StatementBGMSeneca, Yates61 min
Jun 28, 3:29 PM EDTSpecial Weather StatementBGMCayuga46 min
Jun 28, 3:51 PM EDTSpecial Weather StatementBGMCayuga, Onondaga, Seneca, Yates54 min
Jun 28, 4:15 PM EDTAreal Flood AdvisoryBGMOnondaga3 hr
Jun 28, 4:20 PM EDTSevere Thunderstorm WarningBGMMadison, Onondaga40 min
Jun 28, 4:38 PM EDTSpecial Weather StatementBGMTompkins52 min
Jun 28, 4:43 PM EDTSevere Thunderstorm WarningBGMCayuga, Schuyler, Seneca, Tompkins, Yates47 min
Jun 28, 4:45 PM EDTSpecial Weather StatementBGMSeneca30 min
Jun 28, 4:54 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga51 min
Jun 28, 5:10 PM EDTSevere Thunderstorm WarningBGMSchuyler, Tompkins50 min
Jun 28, 5:28 PM EDTSevere Thunderstorm WarningBGMCayuga, Chenango, Cortland, Madison, Tompkins47 min
Jun 28, 5:36 PM EDTSpecial Weather StatementBGMMadison54 min
Jun 28, 5:48 PM EDTSpecial Weather StatementBGMOneida42 min
Jun 28, 5:55 PM EDTSevere Thunderstorm WarningBGMBroome, Cortland, Tioga, Tompkins50 min
Jun 28, 6:06 PM EDTSevere Thunderstorm WarningBGMChenango, Madison24 min
Jun 28, 6:41 PM EDTAreal Flood AdvisoryBGMBroome, Cortland, Tioga, Tompkins3 hr
Jun 28, 6:45 PM EDTSpecial Weather StatementBGMOtsego60 min
Jun 28, 7:19 PM EDTAreal Flood AdvisoryBGMChenango3 hr
Jun 28, 7:26 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Otsego49 min
Jun 28, 7:54 PM EDTSpecial Weather StatementBGMBroome66 min

Nearby

Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.